Alert archive / Mississippi / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, MS

August 7, 2018Clay County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 7, 2018, 3:29 PM CDT for Clay County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 3:29 PM CDT (20:29 UTC)
Expired
Aug 7, 2018, 4:00 PM CDT
In force
31 min
Issued by
NWS Jackson, MS

County Clay County, MS

The radar

The Columbus AFB radar (KGWX), 42 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WWUS84 KJAN 072029
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
329 PM CDT TUE AUG 7 2018
 
MSZ030-072100-
Clay MS-
329 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAY COUNTY UNTIL
400 PM CDT...

At 329 PM CDT, Meteorologists were tracking a strong thunderstorm
near Trebloc, or 10 miles northeast of Montpelier, moving northeast
at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central Clay
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3379 8872 3376 8883 3381 8886 3381 8872
TIME...MOT...LOC 2029Z 241DEG 6KT 3380 8880 

$$

DC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:33 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 7, 12:33 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1233 PM CDT Tue Aug 7 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will prevail for most areas today. Some showers and
storms are developing this afternoon and could affect a TAF site.
Did not include this for now and will rely on future amendments.
Any storms will diminish through the evening. /28/

&&

.DISCUSSION...
Another day of warm temperatures coupled with scattered afternoon
and evening showers and storms as heights remain high over the
region. This will lead to highs in the lower to mid 90s and heat
indices around 100 to 105 degrees. It is possible that some
locations in the eastern part of the forecast area could reach
105-107 degrees and the heat advisory will remain in tact. As
storms develop this afternoon, some could be strong as enough
instability will combine with sufficient moisture(PW off the 12Z
sounding was around 1.7 inches) and good lapse rate could bring
some small hail and gusty winds. These storms will diminish this
evening. /28/

Prior discussion below:

Today and Tonight:

Water vapor imagery early this morning shows the mid-level low
pressure system departing southwestward from our region, leaving
our forecast area primarily under the southeastern CONUS ridge.
The departing low will likely help to initiate some thunderstorm
activity over southern Louisiana today, which may then push
northward into our area by later this afternoon. Some hi-res
models indicate the potential for sea breeze storms farther east
along the Gulf Coast to work their way north by late afternoon as
well. This chance for showers and thunderstorms will be focused
mainly south of the Highway 84 corridor, however more isolated
showers and storms can't be ruled out elsewhere across the
ArkLaMiss region this afternoon.

Max temperatures are expected to be 1 or 2 degrees higher today,
which when combined with dewpoints in the low 70s, will result in
heat index values around 105 degrees for some areas. The better
potential for 105 to 108 heat indices will be in far eastern
Mississippi from mid-morning through the afternoon, so a Heat
Advisory has been issued for elevated heat stress concerns through
6 PM. Elsewhere, heat indices may briefly reach the 105 mark but
will pose a more limited threat for heat stress. /NF/

Wednesday through Monday:

The synoptic pattern across the CONUS will feature an amplifying
ridge over the Intermountain West, Hurricane John out over the
far Eastern Pacific Ocean, and upper-level trough centered over
the eastern CONUS. The resulting northwesterly to northerly flow
over our region will push a frontal boundary into the Mid-South
that looks to stall out somewhere around the region late this week.
Deeper moisture pooling along the front will result in some
potential for heavy rainfall each day through the end of the week,
with disturbances helping to gradually push the better rain
chances and amounts farther south across our area through the
weekend. Model agreement is fairly high regarding the overall
pattern evolution, so have kept POPs in the likely range (70-80%)
through Friday.

A developing cutoff low over the Midwest/Great Lakes by late in
the weekend should help to keep the stationary front and rain
chances around our region into early next week. With the increased
rain chances and lowering heights aloft, expect temperatures to
be near normal to a few degrees cooler than normal by late this
week. For now, have held off on including any mention of flash
flooding in the Hazardous Weather Outlook, as the frontal boundary
will need to be in our area to see an increased flooding
potential from any training storms. The front could dip far enough
south into our area by Friday, but there are some uncertainties.
Regardless of this potential, some storms throughout the week will
be capable of producing typical summertime heavy downpours and
localized flooding concerns. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  73  92  73 /  17  14  33  22
Meridian      94  74  93  73 /  19  18  36  21
Vicksburg     93  74  93  74 /  19  14  25  23
Hattiesburg   95  73  93  73 /  30  17  36  14
Natchez       92  74  92  73 /  28  14  28  14
Greenville    92  73  90  73 /  16  17  58  60
Greenwood     93  73  91  73 /  17  17  55  57

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 6 PM CDT this evening for MSZ031-039-046-052-
     058.

LA...None.
AR...None.

&&

28
Hazardous weather outlook, Aug 7, 3:06 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
306 PM CDT Tue Aug 7 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
082015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
306 PM CDT Tue Aug 7 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

There is potential for flooding later this week as a front sags
into the region and could result in heavy rain.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 7, 1:45 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
145 PM CDT TUE AUG 7 2018

LAZ024-026-MSZ060-071915-
Catahoula LA-Concordia LA-Adams MS-
145 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CONCORDIA...SOUTHWESTERN
CATAHOULA PARISHES IN NORTHEASTERN LOUISIANA AND SOUTHWESTERN ADAMS
COUNTIES UNTIL 215 PM CDT...

At 144 PM CDT, Meteorologists were tracking a strong thunderstorm
near Acme, or 11 miles southeast of Larto, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  New Era around 150 PM CDT.
  Monterey and Deer Park around 210 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3104 9165 3104 9172 3116 9170 3118 9168
      3120 9170 3130 9191 3127 9195 3123 9192
      3124 9201 3151 9201 3143 9143 3132 9145
      3128 9150 3124 9148 3121 9152 3124 9154
      3123 9157 3113 9163 3104 9156 3098 9166
TIME...MOT...LOC 1844Z 198DEG 25KT 3128 9174

DC
Special weather statement, Aug 7, 2:58 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
258 PM CDT TUE AUG 7 2018

LAZ024-072030-
Catahoula LA-
258 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATAHOULA PARISH
UNTIL 330 PM CDT...

At 258 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sherwood, or 22 miles southeast of Columbia, moving north at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Sherwood around 305 PM CDT.
  Enterprise around 310 PM CDT.
  Rosefield around 315 PM CDT.

Other locations impacted by this storm include Harrisonburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 9201 3193 9191 3197 9190 3195 9184
      3194 9185 3192 9182 3192 9180 3189 9180
      3189 9178 3188 9178 3171 9174 3167 9182
      3165 9201
TIME...MOT...LOC 1958Z 163DEG 21KT 3181 9191

DC
Special weather statement, Aug 7, 3:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
329 PM CDT TUE AUG 7 2018

MSZ030-072100-
Clay MS-
329 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAY COUNTY UNTIL
400 PM CDT...

At 329 PM CDT, Meteorologists were tracking a strong thunderstorm
near Trebloc, or 10 miles northeast of Montpelier, moving northeast
at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central Clay
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3379 8872 3376 8883 3381 8886 3381 8872
TIME...MOT...LOC 2029Z 241DEG 6KT 3380 8880

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:50 PM CDTSpecial Weather StatementJANFranklin40 min
Aug 7, 4:18 AM CDTHeat AdvisoryJANClarke, Kemper, Lauderdale, Lowndes, Noxubee11 hr
Aug 7, 5:59 PM CDTSpecial Weather StatementJANMarion31 min
Aug 7, 6:02 PM CDTSpecial Weather StatementJANRankin43 min
Aug 7, 6:07 PM CDTSevere Thunderstorm WarningJANMarion28 min
Aug 7, 6:12 PM CDTSpecial Weather StatementJANLincoln33 min
Aug 7, 1:45 PM CDTSpecial Weather StatementJANConcordia30 min
Aug 7, 2:58 PM CDTSpecial Weather StatementJANCatahoula32 min
Aug 7, 4:16 PM CDTSpecial Weather StatementJANRichland44 min
Aug 7, 5:48 PM CDTSpecial Weather StatementJANChicot27 min

Nearby

Special Weather Statements in Mississippi, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.